As far as my depression goes, yesterday was a “good” day, comparatively. I didn’t have to drag myself outside, and the thought of staying cocooned in my Istanbul apartment was suffocating. The monsters in my head were largely kept away by a few positive thoughts, though mostly just neutral ones.

It was the best I had felt in a long time, although that’s not saying a lot when every moment of your existence is consistently filled with despair, pain, suffering, and the constant intrusive thoughts of, “Is this even worth it anymore?” But, I’m already digressing…

Although it was a generally good day, depression-wise, the medications I have been on for several years for my anxiety decided it was also a good day to cause me problems. You see, over four years ago, a psychiatrist thought it was a good idea to prescribe me Benzos, specifically Klonopin, without ever mentioning the effects of using it long-term.

Taking it as-prescribed, twice a day, I eventually became physically dependent upon it. If I miss a few doses, or, even worse, a week’s worth of pills, my body is thrown into turbulent withdrawals. It starts with general flu-like symptoms: body aches, fatigue, and nausea.

Then come the tremors and shaking, the hyper-sensitivity to light and sound, the racing thoughts, the extreme tension in my muscles, the vomiting that keeps me lying on the bathroom floor, the feeling of just wanting to tear my own skin off because I am so damn uncomfortable in every way imaginable.

After that, my cognitive functioning begins to deteriorate, to the point of being unable to form sentences, and often just being unable to speak in general. Then my motor functions, making it hard to move and utilize my hands or fingers precisely enough to manage simple, every-day things. A couple of times, I came close to becoming fully catatonic.
IMG_7144At some point, my body became so dependent and tolerant of these meds, that I didn’t even need to miss a dose or two to feel the withdrawal symptoms. My body needed more, and more, and more to continue functioning “normally”. But, having already experiencing the horrible withdrawals, I decided there was no way in hell I was going to increase my dose.

It has now been over a year that my body has been flowing in and out of withdrawals, despite continuing to take my medication. The tremors and shaking have been an almost constant part of my life, mostly noticeable in my hands. As a photographer, I used to have such a steady hand that other photogs would be surprised when they would see some of my night photography and I’d say I didn’t use a tripod, but instead shot hand-held.

Now, my hands rarely stop shaking, but most days it’s minimal enough that I only notice it a few times throughout the day. But there are days where it’s impossible to ignore, and days where other withdrawal symptoms create a definite problem for me in my day-to-day functioning. I recently spent the first couple of days in my new Istanbul apartment in bed, barely able to move, body aching like hell, and vomiting into a cooking pot because I didn’t have running water yet…

Back to my “good” day, which was dampened by a worse-than-normal day of withdrawals. Luckily, it wasn’t bad enough to keep me in bed all day, but it really shows how difficult it can be to live with multiple mental health disorders. I wouldn’t have needed the Benzos in the first place if it wasn’t for my social anxiety and PTSD.

I just remember holding my hands out, to show the highly noticeable shaking that day, and saying to my husband, “Of course I would have a ‘good’ day for my depression, only to have my withdrawal symptoms increased at the same exact time”.

Will I ever get a break? Or will my entire life just be a continuous circle of despair, bouncing between multiple mental health disorders?IMG_8807

Leave a Reply